The pharmacist discusses whether or not it is safe to take Benadryl if you are also taking antibiotics.
Is it safe to take Benadryl with antibiotics?
Benadryl (diphenhydramine) is safe to take with most antibiotics and can help to relieve symptoms of infection such as:
It is important to note that you should ideally take your antibiotic alone for a dose or two before combining it when Benadryl, as Benadryl can mask the symptoms of an allergic reaction (since it is an antihistamine).
Benadryl is safe to take with most commonly prescribed antibiotics, which include:
There are only a few antibiotics to take precaution with when it comes to Benadryl, and those include injectable minocycline and anything from the aminoglycoside family:
Minocycline: Injectable minocycline contains magnesium sulfate heptahydrate, which has central nervous system depressant effects. Additive central-depressant effects can occur following concurrent administration with Benadryl and Injectable minocycline. Caution should be exercised when using these agents concurrently.
Aminoglycosides: Benadryl may mask the symptoms of ototoxicity, a sign of overdose with these antibiotics. Symptoms include, dizziness, tinnitus, or vertigo. Benadryl can relieve these symptoms. Since it is important to be aware that ototoxic symptoms are happening, Benadryl should be avoided or used with caution with aminoglycosides.